Illinois, 2026

Blizzard and Winter Weather in Illinois, March 15 to 16, 2026

March 15 to 16, 2026 · NWS DVN · 13 events in 13 counties and zones

A large storm system moved across the Midwest March 15 to the 16th, initially bringing rain and thunderstorms to the area on the morning of the 15th. This storm system intensified rapidly into the evening drawing much colder air into the region.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large storm system moved across the Midwest March 15 to the 16th, initially bringing rain and thunderstorms to the area on the morning of the 15th. This storm system intensified rapidly into the evening drawing much colder air into the region. This resulted in widespread snow across the area with strong west with frequent gusts of 40 to 55 MPH. many area airports reported visibilities as low a half a mile with several of a quarter of a mile or less for several hours. Local news reported that most areas schools were closed and several Department of Transportation districts reported snow covered road ways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 15, 1:34 PM CST, 3 hours 26 minutes earlier. Its key messages:

  • Significant travel impacts expected late this afternoon into Monday with very strong winds, falling snow, and blowing snow leading to blizzard conditions. This will impact the Monday AM commute.
  • Much colder on Monday and Tuesday with a warming trend beginning midweek.
Area forecast discussion, Mar 15, 1:34 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
234 PM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Significant travel impacts expected late this afternoon into
  Monday with very strong winds, falling snow, and blowing snow
  leading to blizzard conditions. This will impact the Monday AM
  commute.

- Much colder on Monday and Tuesday with a warming trend
  beginning midweek.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 127 PM CDT Sun Mar 15 2026

The severe threat has ended across the area with surface low
lifting to east of Galesburg and a warm front stretching
northeastward toward Kenosha Wisconsin. This places Bureau and
Putnam Counties on the cold side of the warm front with no
severe thunderstorms expected. Small hail is likely with
stronger storms.

The surface low has trended farther to the south than originally
forecast and is expected to deepen further as large scale ascent
increases with the arrival of the 500 MB trough late this
afternoon and into this evening. The cold front is also surging
quickly eastward across the area early this afternoon. The
temperatures have fallen into the 30s behind the front. The
forecast net effect has been to move up the arrival of the cold
front and quicken the falling temperatures across the area into
this evening. This will also slightly increase the snowfall
totals across the area, along with potentially some convective-
type snowfall rates early-mid evening.

Very strong winds will make the snowfall very difficult to
measure, although it is important to remember total snowfall is
one of and probably not the main message with this (winds and
blowing snow are). Snowfall totals of 6 to 10 inches are
possible over the northeast third of the CWA with 5 to 9 north
of a Iowa City to Geneseo line, with 2 to 4 inches south of that
line. A Blizzard Warning will go into effect for much of this
area by early evening. The lowest totals are expected across
far northeast Missouri and west central Illinois. A Winter
Weather Advisory has been issued for this area.

This system will continue to intensify as the surface low lifts
into the Great Lakes. The pressure gradient will become tighter
across the region as this occurs leading to wind speeds rapidly
increasing to 25 to 35 MPH with gusts between 50 to 60 MPH late
this afternoon through daybreak Monday. While there is some
uncertainty on snow ratios, these speeds are far and away enough
to lead to widespread blowing and drifting snow. When snow is
falling too, this should result in areas of near zero
visibility, especially in open locations. Additionally,
continuing falling temperatures will cause untreated surfaces
to freeze quickly adding to additional travel hazards making it
dangerous to impossible to travel. Temperatures will fall into
the teens areawide by Monday morning, with wind chill values on
Monday morning at 10 to 15 below zero for a few hours through
mid morning. This looks to fall short of a Cold Weather Advisory.

There is uncertainty on how bad visibility will be in blowing
snow Monday after daybreak because the falling snow in the
deformation area will have likely ended. While confidence is
high that there will be at least hazardous travel, the
"dangerous" aspect will be regularly evaluated. If they were not
to be as bad in some areas, we would consider transitioning to
another winter headline. Confidence is highest in the blizzard
conditions across eastern Iowa from I-80 northward with
climatological support for that area.

Monday will be much colder with high temperatures ranging from
15 degrees above zero northwest of Cedar rapids to the mid 20s
in far southeast Iowa, northeast Missouri, northwest Illinois
south of Interstate 80. Winds will very slowly decrease through
the day with gusts up to 35 MPH possible during the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 127 PM CDT Sun Mar 15 2026

Little change in the long term period forecast. Northwest flow
aloft will continue through the end of the period. Another fast
moving storms system will move across the area late Tuesday
afternoon into Wednesday morning. This will bring a chance of
snow to the area. Snowfall amounts will be light with this storm
system.

After a cold start to the week, warm up is forecast to begin across
the area on Wednesday with temperatures into the 60s and lower 70s
by the end of the week.

There is another subtle shortwave in the flow toward the end of the
week but there is disagreement on the timing and location of this
wave and its impact on the area. Currently, the forecast is dry with
the better forcing and moisture to our north.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1241 PM CDT Sun Mar 15 2026

A strong Spring storm system is moving across the area through
the TAF period. This will lead to rapidly deteriorating
conditions this afternoon with widespread IFR to LIFR ceilings
and visibilities. A cold front is surging across the area this
afternoon and will lead to a changeover in precipitation faster
than originally forecast. Expect precipitation to mix with snow
initially with snow areawide by 21 to 00z. Winds have turned to
the west across the area with speeds increasing to 20 to 30
knots late this after noon into this evening with gusts up to 50
knots possible. Precipitation will come to an end by 12 UTC
with winds slowly diminishing after that. Visibilities will
quickly drop to LIFR to VLIFR overnight in falling snow and
blowing snow at all TAF sites. Conditions will slowly improve
late in the TAF period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Blizzard Warning until 1 PM CDT Monday for IAZ040-051.
     High Wind Warning until 10 AM CDT Monday for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
     Blizzard Warning until 1 PM CDT Monday for IAZ041-042-052-053-
     063>065-067-076>078-087>089-098-099.
     Blizzard Warning from 7 PM this evening to 1 PM CDT Monday for
     IAZ054-066-068.
IL...High Wind Warning until 10 AM CDT Monday for ILZ015-024>026.
     Blizzard Warning from 7 PM this evening to 1 PM CDT Monday for
     ILZ001-002-007-009-015>018-024>026.
     High Wind Warning from 7 PM this evening to 1 PM CDT Monday
     for ILZ001-002-007-009-016>018.
     Wind Advisory until 10 AM CDT Monday for ILZ034-035.
     Winter Weather Advisory from 7 PM this evening to 1 PM CDT
     Monday for ILZ034-035.
MO...High Wind Warning until 10 AM CDT Monday for MOZ009-010.
     Winter Weather Advisory from 7 PM this evening to 1 PM CDT
     Monday for MOZ009-010.

&&

SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
Hazardous weather outlook, Mar 15, 1:26 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
226 PM CDT Sun Mar 15 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
226 PM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A significant winter storm will bring rain rapidly changing to
snow to the area late this afternoon into this evening. North
winds will increase late this afternoon into this evening with
gusts of 40 to 60 MPH. This will lead to near zero visibility
in falling snow and blowing snow overnight. This will effect the
Monday commutes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds and blowing snow will continue through Monday
creating low visibility and slick travel conditions especially
during the morning commute.

Another storm system will bring accumulating snow to portions of
the outlook area Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports over 1 inch will be greatly appreciated.

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 2 winter weather. Local standard time, as filed.

Blizzard, Henderson

When
March 15, 5:00 PM CST to March 16, 12:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

A trained spotter reported 1.1 inches of snow 1 mile southwest of Stronghurst. The ASOS at the Burlington Regional Airport (KBRL) recorded visibility varying between 1/2 to 1 mile between 8 PM on the 15th to 7 AM CST on the 16th along with wind gusts between 35 to 45 MPH.

Blizzard, Warren

When
March 15, 5:00 PM CST to March 16, 12:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

The COOP Observer 4 miles northwest of Monmouth reported 3.0 inches of snow. There was widespread blowing and drifting of snow and reduced visibilities with frequent wind gusts of 35 to 45 MPH.

Blizzard, Mercer

When
March 15, 6:00 PM CST to March 16, 12:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

The COOP Observer in Aledo reported 3.8 inches of new snow. Interstate 74 was closed due to an accident in blowing snow from Woodhull to the Knox County border. Falling and accumulated snow combined with strong winds with frequent winds gusts of 35 to 45 MPH resulted in widespread blowing and drifting snow and significant reductions in visibilities for several hours.

Blizzard, Rock Island

When
March 15, 6:00 PM CST to March 16, 12:00 PM CST
Where
Rock Island forecast zone
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The Moline-Quad Cities International Airport ASOS reported several hours of visibilities between 1/2sm and 1 mile from 6:30 PM to 8 AM CST on the 16th. The official NWS observation at the Moline Quad Cities Airport was 7.0 inches. Trained spotter snowfall reports ranged from 5.5 inches 1 mile southwest of Silvis to 7 inches 2 miles north of Rock Island.

Blizzard, Henry

When
March 15, 6:00 PM CST to March 16, 12:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5.0 inches from the COOP Observer in Geneseo to 5.9 inches from a trained spotter in Green River. Area automated weather instruments show several hours of observations with visibilities between 1/2sm and 1sm from the 1th into the morning hours of the 16th along with wind gusts of 45 to 55 MPH.

Winter Weather, Hancock

When
March 15, 7:00 PM CST to March 16, 1:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Trained spotter reports range from 2.5 inches 1 mile east of La Harpe to 3.0 inches at La Harpe.

Winter Weather, McDonough

When
March 15, 7:00 PM CST to March 16, 1:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A trained spotter reported 2.0 inches of snow 3 miles west of Macomb.

Blizzard, Bureau

When
March 15, 7:00 PM CST to March 16, 1:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

A trained spotter reported 2.9 inches of snow in Tiskilwa. There were widespread automated weather observation reports of visibilities between 1/2sm to 1sm along with frequent wind gusts between 45 to 55 MPH.

Blizzard, Putnam

When
March 15, 7:00 PM CST to March 16, 1:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

The COOP Observer in Hennepin reported 1.6 inches of snow. There were widespread automated weather observation reports of visibilities between 1/2sm to 1sm along with frequent wind gusts between 45 to 55 MPH.

Blizzard, Whiteside

When
March 15, 7:00 PM CST to March 16, 12:00 PM CST
Where
Whiteside forecast zone
Reported by
COOP Observer
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

The COOP Observer in Morrison reported 3.5 inches of snow. A trained spotter reported 3.9 inches of snow in Albany. There were widespread automated weather observation reports of visibilities between 1/2sm to 1sm along with frequent wind gusts between 45 to 55 MPH.

Blizzard, Jo Daviess

When
March 15, 7:30 PM CST to March 16, 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter snowfall reports ranged from 5.9 inches in Elizabeth to 6.5 inches in Galena. The COOP Observer near Stockton reported 5.0 inches of snow. There were widespread automated weather observation reports of visibilities between 1/2sm to 1sm along with frequent wind gusts between 45 to 55 MPH.

Blizzard, Carroll

When
March 15, 10:00 PM CST to March 16, 12:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 7.3 inches in Mt Carroll to 8.5 inches in Lanark. There were widespread automated weather observation reports of visibilities between 1/2sm to 1sm along with frequent wind gusts between 45 to 55 MPH.

Blizzard, Stephenson

When
March 15, 10:00 PM CST to March 16, 12:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from 6.0 inches 1 mile north northeast of Davis to 10 inches in Freeport. There were widespread automated weather observation reports of visibilities between 1/2sm to 1sm along with frequent wind gusts between 45 to 55 MPH.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326627, 1326633, 1326644, 1326666, 1326668, 1326616, 1326619, 1326670, 1326690, 1326702, 1326763, 1326712, 1326764.